Georgia, 2012Tornadoes and Flash Flood in Georgia, March 2 to 3, 2012
March 2 to 3, 2012 · NWS FFC · 18 events in 13 counties and zones
The cold front that stalled across central Georgia on March 1st began advancing back north as a warm front the morning of March 2nd. A secondary, and stronger, cold front moved across the Tennessee Valley late on Friday, advancing into Georgia Friday evening and into central Georgia early Saturday morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $16 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The cold front that stalled across central Georgia on March 1st began advancing back north as a warm front the morning of March 2nd. A secondary, and stronger, cold front moved across the Tennessee Valley late on Friday, advancing into Georgia Friday evening and into central Georgia early Saturday morning. Very warm and moist air ahead of the cold front provided for sufficient instability to produce widespread strong to severe thunderstorms across the region. One supercell produced two tornadoes in north Georgia - an EF3 in Haralson and Paulding Counties and an EF1 in Cobb County. Large hail, damaging winds, and flash flooding also occurred with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 2, 3:05 PM EST, 4 hours earlier.
Area forecast discussion, Mar 2, 3:05 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EST FRI MAR 2 2012
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
BIG FORECAST STORY REMAINS SEVERE WEATHER THREAT FOR TONIGHT.
EXPECTING LOW PRESSURE SYSTEM TO MOVE FROM THE OHIO VALLEY TO THE
CENTRAL GREAT LAKES THROUGH EARLY SATURDAY...DRAGGING A COLD FRONT
TO NORTHWEST GEORGIA BETWEEN 01-04Z. THIS BOUNDARY IS MOVING INTO AN
ENVIRONMENT THAT WOULD SUPPORT STRONG CELL DEVELOPMENT WITHIN THE
MAIN LINE OF CONVECTION. STRONG VERTICAL SHEAR ACCOMPANIES THIS
FRONT AS IT MOVES THROUGH...WITH 0-6KM SHEAR OF 60-70KTS AND 0-1KM
SHEAR OF 30-40KTS BY 03Z...AND UP TO 90KTS OF 0-6KM SHEAR BY 09Z.
MODERATE INSTABILITY IS PRESENT ACROSS THE AREA...WITH MOST OF THE
MODELS INDICATING 1000-1500 J/KG MU CAPE AT BEST. NAM IS THE
OUTLIER...WITH MU CAPE GREATER THAN 2500 J/KG. REGARDLESS...THE
COMBINATION OF LOW LEVEL MOISTURE...STRONG VERTICAL SHEAR...MODERATE
INSTABILITY...AND LONG HODOGRAPHS SUPPORTS THE PRODUCTION OF
SUPERCELLS WITHIN THE LINE...AND THE WHOLE VARIETY OF THUNDERSTORM
HAZARDS. ESPECIALLY ACROSS PORTIONS OF NORTHWEST GEORGIA...A FEW
LONG-TRACK TORNADOES ARE POSSIBLE...AND SPC DOES HAVE THIS AREA
OUTLOOKED FOR A 15 PERCENT TORNADO RISK...WITH AT LEAST A 10 PERCENT
RISK OF A SIGNIFICANT TORNADO. ACROSS THE REMAINDER OF THE
STATE...TORNADOES ARE STILL POSSIBLE. DAMAGING WINDS...LARGE
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN ARE ALL EXPECTED WITH
THESE STORMS. NOW IS THE TIME TO PREPARE FOR SEVERE WEATHER IN YOUR
AREA.
TIGHT PRESSURE GRADIENT ACROSS THE AREA AS THIS SYNOPTIC EVENT
EVOLVES WILL ALLOW FOR WINDS TO STAY IN THE 10 TO 20 MPH WITH GUSTS
TO 30 MPH...ESPECIALLY IN THE HIGHER ELEVATIONS OF NORTH GEORGIA. AS
A RESULT...THE WIND ADVISORY CONTINUES THROUGH 12Z SATURDAY.
MODELS ARE INDICATING A SLOW PROGRESSION OF THE FRONT THROUGH THE
STATE...WITH MULTIPLE BANDS OF STORMS DEVELOPING ALONG THE WAY. HAVE
TRIED TO KEEP TIGHT GRADIENT OF POPS ACROSS THE STATE TO HIGHLIGHT
AREAS OF BEST PRECIP CHANCES. BY SATURDAY MORNING...LIKELY TO
CATEGORICAL POPS ARE POSITIONED SOUTHEAST OF THE ATL METRO
AREA...AND BY SATURDAY AFTERNOON...GENERALLY OVER THE FAR SE AND
SOUTHERN PORTIONS OF THE CWA. AS SURFACE LOW PRESSURE DEVELOPS ALONG
THE BOUNDARY OVER SOUTHERN CAROLINA. LIGHT RAIN AND CLOUDS REMAIN
ACROSS NORTH GEORGIA THROUGH SATURDAY. UPPER LEVEL DISTURBANCE MOVES
IN BEHIND THE FRONT...KEEPING SLIGHT CHANCES OF RAIN ACROSS NORTH
GEORGIA ON SUNDAY BEFORE HIGH PRESSURE BUILDS IN BY EARLY WEEK.
AS FOR TEMPERATURES...HAVE SIDED WITH A GUIDANCE BLEND...FOCUSING ON
LOCAL BIAS WHICH HAS OUT PERFORMED INDIVIDUAL GUIDANCE TEMPS.
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE MOVES FROM THE GULF OF MEXICO OVER THE EASTERN U.S. BY
EARLY TUESDAY. HAVE MADE NO MAJOR CHANGES TO THE EXTENDED
FORECAST...AND AS A RESULT...HAVE PROVIDED THE PREVIOUS DISCUSSION
BELOW.../31
/ISSUED 330 AM EST FRI MAR 2 2012/
MODELS DIFFERING WITH HOW MUCH MOISTURE WILL BE ASSOCIATED WITH THE
UPPER TROUGH FOR N GA ON SUNDAY. NAM IS THE DRIEST...EUROPEAN KEEPS
THE PRECIP POTENTIAL AT THE N GA BORDER N...AND THE GFS BRINGS IN
THE MOST MOISTURE WITH PRECIP CHANCES DOWN TO ABOUT ATL/AHN. FOR NOW
WILL KEEP THE MENTION OF PRECIP OUT OF THE FORECAST BUT THIS COULD
CHANGE. IF PRECIP DOES OCCUR EARLY ENOUGH IT COULD BE SOMETHING
OTHER THEN RAIN...ESPECIALLY FOR THE HIGHER ELEVATIONS.
OTHERWISE A DRY FORECAST LOOKS TO BE IN STORE MONDAY INTO WEDNESDAY.
THE GFS AND EUROPEAN BEGIN TO SIGNIFICANTLY DIFFER THURSDAY INTO
FRIDAY WITH THE EUROPEAN INDICATING MORE MOISTURE BUT NOT MUCH
PRECIP FOR THURSDAY AND A COLD FRONT MOVING TO THE AREA FRIDAY WITH
MUCH GREATER PRECIP CHANCES.
BDL
&&
.HYDROLOGY...
RAINFALL AMOUNTS OF 1-2.5 INCHES CAN BE EXPECTED WITH THE CONVECTION
MOVING INTO THE AREA TONIGHT...WITH HIGHEST AMOUNTS ACROSS NORTH
GEORGIA. LOCALLY HIGHER AMOUNTS OF 3-4 INCHES CAN BE EXPECTED. AREAS
IN FAR NORTHWEST GEORGIA HAVE RECEIVED QUITE A BIT OF RAINFALL OVER
THE LAST FEW DAYS...AND FFG SUGGESTS IT WOULD TAKE LESS THAN 2
INCHES OF RAINFALL IN A 3 HOUR PERIOD TO RESULT IN FLASH FLOODING
ACROSS THAT AREA. AS A RESULT...HAVE ISSUED A FLASH FLOOD WATCH FOR
NORTHWEST GEORGIA. PLEASE SEE THE LATEST FFAFFC FOR MORE INFORMATION.
31
&&
.AVIATION...
18 UPDATE...
MVFR CEILINGS ARE IN THE PROCESS OF LIFTING TO VFR ACROSS THE ENTIRE
FORECAST AREA...AND VFR CONDITIONS ARE EXPECTED TO PREDOMINATE
THROUGH 00Z. CEILINGS WILL BEGIN LOWERING AGAIN AFTER 00Z WITH
WIDESPREAD MVFR...AND SCATTERED IFR...CEILINGS EXPECTED THROUGH
14Z...THEN SLOWLY IMPROVING. ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS MAINLY NORTHERN PORTIONS OF THE FORECAST AREA
THROUGH 00Z. A MORE ORGANIZED LINE OF STRONG CONVECTION WILL MOVE
FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA BETWEEN ROUGHLY
00Z AND 12Z. SOUTH TO SOUTHWEST WINDS 12-15KT WITH GUSTS 22-28KT ARE
EXPECTED...BECOMING WEST TO NORTHWEST AFTER 12Z.
//ATL CONFIDENCE...18 UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 55 59 39 58 / 100 70 30 10
ATLANTA 54 58 39 57 / 100 60 20 10
BLAIRSVILLE 48 55 31 49 / 100 40 10 30
CARTERSVILLE 52 58 34 57 / 100 30 10 20
COLUMBUS 60 64 42 62 / 70 100 50 5
GAINESVILLE 54 60 39 56 / 100 60 20 20
MACON 63 65 40 62 / 60 100 70 10
ROME 53 59 35 58 / 100 30 10 20
PEACHTREE CITY 56 62 36 60 / 100 60 30 10
VIDALIA 64 69 44 62 / 20 90 100 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM EST SATURDAY FOR THE FOLLOWING ZONES:
BARTOW...CATOOSA...CHATTOOGA...DADE...DAWSON...FANNIN...FLOYD...
GILMER...GORDON...LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...
WALKER...WHITE...WHITFIELD.
FLASH FLOOD WATCH FROM 10 PM EST THIS EVENING THROUGH SATURDAY
MORNING FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...DADE...FANNIN...FLOYD...GILMER...GORDON...HARALSON...
MURRAY...PAULDING...PICKENS...POLK...WALKER...WHITFIELD.
&&
31/20/BDL
Hazardous weather outlook, Mar 2, 2:35 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EST FRI MAR 2 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
235 PM EST FRI MAR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS EXPECTED WITH ISOLATED TORNADOES...
MAINLY TONIGHT...ACROSS NORTH AND MUCH OF CENTRAL GEORGIA.
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE TENNESSEE VALLEY ONTO
NORTH GEORGIA LATE TODAY...REACHING TO CENTRAL GEORGIA LATE TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE ISOLATED TORNADOES...
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE ACROSS
NORTHWEST GEORGIA DURING THE EARLY EVENING...SPREADING SOUTHEAST
ACROSS THE REST OF NORTH GEORGIA THROUGH THE EVENING INTO THE EARLY
MORNING...REACHING CENTRAL GEORGIA BEFORE SUNRISE. LOCAL FLOODING
WILL ALSO BE POSSIBLE ACROSS NORTHWEST GEORGIA.
.DISCUSSION...
CAPES HAVE INCREASED TO 700 TO 1000 ACROSS NORTH GEORGIA THIS
AFTERNOON AND WILL LIKELY INCREASE TO 1000 TO 2000 AS THE FRONT
APPROACHES THE STATE THIS EVENING. STRONG WIND SHEAR WILL GREATLY
AID THE RISK FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. THE
INSTABILITY WILL WEAKEN SOME AS WE MOVE INTO THE OVERNIGHT PERIOD.
HEAVY RAINFALL FROM THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING...MAINLY ACROSS NORTHWEST GEORGIA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL GEORGIA EARLY
SATURDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED AROUND 600 PM. EMERGENCY
MANAGERS SHOULD MAKE ANY NEEDED PREPARATIONS TODAY.
20
In the hours before
Special weather statement, Mar 2, 4:55 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EST FRI MAR 2 2012
GAZ052-066-067-022245-
455 PM EST FRI MAR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TROUP...MERIWETHER AND HEARD COUNTIES UNTIL 545 PM EST...
AT 453 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES WEST OF STATE LINE PARK TO STATE
LINE PARK...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TROUP...
MERIWETHER AND HEARD COUNTIES THROUGH 545 PM EST. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE STATE LINE PARK...PIEDMONT
HEIGHTS...ABBOTTSFORD...LAGRANGE...WARES CROSSROADS...WARESVILLE...
TEXAS...HILLCREST...GLENN...LOUISE...FRANKLIN...HARRISONVILLE...SAINT
MARKS...HOGANSVILLE AND LONE OAK.
&&
LAT...LON 3331 8514 3322 8495 3320 8487 3319 8486
3320 8485 3315 8465 3296 8521 3305 8523
3323 8526
TIME...MOT...LOC 2156Z 246DEG 34KT 3307 8538 3305 8524
3303 8520Special weather statement, Mar 2, 6:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EST FRI MAR 2 2012
GAZ001>003-030000-
610 PM EST FRI MAR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN NORTH
WALKER...NORTHERN CATOOSA AND NORTHERN DADE COUNTIES UNTIL 700 PM
EST...
AT 608 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST ACROSS THE GEORGIA BORDER IN TENNESSEE NEAR
CHATTANOOGA...MOVING EAST AT 50 MPH. THIS STORM HAS PRODUCED A BAND
OF STRONG WINDS THAT WAS MOVING INTO NORTHERN DADE COUNTY.
WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER...
CATOOSA AND DADE COUNTIES THROUGH 700 PM EST. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE COLE CITY...HOOKER...MORGANVILLE...
WILDWOOD...CHATTANOOGA VALLEY...LOOKOUT MOUNTAIN...FORT OGLETHORPE...
LAKEVIEW...FAIRVIEW...BOYNTON...RINGGOLD...INDIAN SPRINGS...
GRAYSVILLE AND SALEM.
&&
LAT...LON 3499 8500 3491 8505 3491 8560 3495 8561
3498 8561 3499 8560
TIME...MOT...LOC 2309Z 264DEG 41KT 3500 8559Special weather statement, Mar 2, 7:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
701 PM EST FRI MAR 2 2012
GAZ042>044-052-053-030045-
701 PM EST FRI MAR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CARROLL...COWETA...DOUGLAS...HEARD AND FULTON COUNTIES UNTIL 745
PM EST...
AT 659 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARESVILLE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CARROLL...
COWETA...DOUGLAS...HEARD AND FULTON COUNTIES THROUGH 745 PM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE WARESVILLE...TEXAS...
FROLONA...EPHESUS...ROOSTERVILLE...FRANKLIN...ROOPVILLE...
CENTRALHATCHEE...POWERS CROSSROADS...PLANT WANSLEY...LOWELL...
HANDY...CLEM...PLANT YATES AND NEWNAN.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3371 8478 3335 8462 3318 8525 3336 8529
3340 8529
TIME...MOT...LOC 0001Z 246DEG 43KT 3329 8524Event by event
7 hail, 4 thunderstorm wind, 3 tornado, 2 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Dade
- When
- March 2, 7:05 PM EST
- Where
- Dade County, 2.26 mi W of Hooker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.980, -85.460
Amateur Radio operators relayed reports of several downed trees closing Interstate 24 in Dade County.
Hail, Polk
- When
- March 2, 8:07 PM EST to 8:20 PM EST
- Where
- Polk County, 1.48 mi NW of Winkles to 0.58 mi ENE of Antioch
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.917, -85.246
Amateur Radio operators relayed multiple reports of hail from near the Polk/Haralson County line south of Cedartown, northeast toward Morgan Valley Road near Parham Springs Lake. The hail ranged in size from dime to quarters.
Tornado, Haralson
- When
- March 2, 8:09 PM EST to 8:28 PM EST
- Where
- Haralson County, 0.85 mi SSE of Little Creek to 5 mi N of Draketown
- Rating
- EF3
- Path length
- 14.97 mi
- Path width
- 200 yd
- Continued into
- Paulding, Ga (FFC)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.868, -85.296
An EF-1 tornado touched down at approximately 8:09 PM in Haralson County near Cross Roads Church Road and Tallapoosa Highway, uprooting and snapping trees for several miles. The tornado strengthened to an EF-3 along Bethlehem Church Road where a house collapsed and a repair shop was destroyed. One person was injured when the house collapsed into the basement, where he was taking shelter. At that residence, two dogs were killed. A cow died in a nearby field. The tornado continued across Haralson County, crossing Highway 27 where dozens of trees where snapped and uprooted. As the tornado continued east, minor damage was sustained to a church where a steeple was blown off. Hundreds of trees were down in forested areas in the eastern portions of Haralson County. The tornado continued into Paulding County where it lifted near McClure Trail and McClure Drive around 8:50 PM.
[03/02/12: Tornado #1, County #1-2, EF3, Haralson, 2012:005].
Hail, Polk
- When
- March 2, 8:10 PM EST to 8:15 PM EST
- Where
- Polk County, 1.15 mi E of Antioch
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.950, -85.150
Floyd County Emergency Management relayed a trained spotter report of dime-sized hail on Morgan Valley Road.
Tornado, Paulding
- When
- March 2, 8:28 PM EST to 8:50 PM EST
- Where
- Paulding County, 2.58 mi NW of Beulah to 1.21 mi NW of Brock
- Rating
- EF2
- Path length
- 14.05 mi
- Path width
- 200 yd
- Property damage
- $11 million
- Reported by
- NWS Storm Survey
- Coordinates
- 33.892, -85.037
The Haralson County tornado entered northwest Paulding County near Yorkville around 8:28 PM. Numerous roads were closed due to debris. Three miles south of Yorkville there was an overturned RV, and a box truck was impaled by a 2-by-4. A residential neighborhood was hit, damaging several homes and destroying one. The most significant damage occurred at the new Paulding County Regional Airport, where maximum wind speeds were estimated at near 135 MPH. A hangar was destroyed and 19 of 23 planes were totaled, including a Citation jet. Damage was sustained to the terminal and other airport property, such as fences and lamp posts, as well. East of the airport, a church lost its roof. Poole Elementary School had a partial roof failure and at least one wall blown out. The portion of the roof that blew off was found across the campus. Six modular classrooms were destroyed as well. Additional homes were damaged as the tornado continued east, finally lifting near McClure Trail and McClure Drive around 8:50 PM. The Georgia Emergency Management Agency reported that in Paulding County, 92 homes sustained minor damage, 58 sustained moderate damage, and 10 were destroyed. The total path length for both counties was 29 miles.
[03/02/12: Tornado #1, County #2-2, EF2, Paulding, 2012:005].
Hail, Cobb
- When
- March 2, 9:05 PM EST to 9:15 PM EST
- Where
- Cobb County, 0.9 mi SW of Acworth to 2.84 mi N of Kennesaw
- Measured
- 1.75 in hail
- Property damage
- $3.8 million
- Reported by
- Public
- Coordinates
- 34.070, -84.680
The public reported golf ball sized hail in Acworth, south of Interstate 75 toward Sugar Maple Lane.
Hail, Floyd
- When
- March 2, 9:05 PM EST to 9:10 PM EST
- Where
- Floyd County, 2.99 mi NNW of Vans Vly
- Measured
- 1.75 in hail
- Property damage
- $496,000
- Reported by
- Trained Spotter
- Coordinates
- 34.170, -85.340
Floyd County Emergency Management relayed a report from a trained spotter of golf ball size hail near McGee Bend Road and Fosters Mill Road.
Hail, Cherokee
- When
- March 2, 9:08 PM EST to 9:13 PM EST
- Where
- Cherokee County, 1.72 mi W of Woodstock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.100, -84.550
Cherokee County Emergency Management relayed a trained spotter report of quarter-sized hail just west of Woodstock.
Tornado, Cobb
- When
- March 2, 9:14 PM EST to 9:15 PM EST
- Where
- Cobb County, 2.43 mi WNW of Mt Bethel to 1.15 mi NW of Mt Bethel
- Rating
- EF1
- Path length
- 1.41 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.980, -84.461
An EF-1 tornado with a maximum wind speed of 100 MPH touched down in Cobb County around 9:14 PM near East Cobb Park along Roswell Road. It continued to track along Roswell Road where it caused roof damage to a daycare and a house near Providence Road. Minor tree and roof damage continued just north of Roswell Road and ended near the Indian Ridge Subdivision around 9:15 PM. The path length was just over a mile with a maximum width of 150 yards.
[03/02/12: Tornado #2, County #1-1, EF1, Cobb, 2012:006].
Lightning, Forsyth
- When
- March 2, 9:15 PM EST
- Where
- Forsyth County, 1.79 mi SW of Drew
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.180, -84.240
Lightning struck a house near Campground Road and Major Road, catching the attic on fire.
Thunderstorm Wind, Floyd
- When
- March 2, 9:25 PM EST
- Where
- Floyd County, 0.78 mi NW of Lavender
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.227, -85.161
Amateur Radio operators relayed reports of trees and power lines down in Rome, blocking the intersection of Highway 411 and Highway 27.
Thunderstorm Wind, Fulton
- When
- March 2, 9:30 PM EST
- Where
- Fulton County, Alpharetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 34.070, -84.300
The Georgia Emergency Management Agency reported that several trees were downed in Alpharetta, causing minor, temporary road closures.
Hail, Cherokee
- When
- March 2, 10:24 PM EST to 10:29 PM EST
- Where
- Cherokee County, 3.97 mi NE of Waleska
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.360, -84.500
Cherokee County Emergency Management reported quarter-sized hail northeast of Waleska.
Hail, Gordon
- When
- March 2, 10:47 PM EST to 10:52 PM EST
- Where
- Gordon County, 1.79 mi SW of Echota
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.500, -84.950
The public reported penny-size hail in Calhoun.
Heavy Rain, Fulton
- When
- March 3, 12:30 AM EST
- Where
- Fulton County, 1.04 mi NNE of Alpharetta
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.083, -84.291
Numerous media outlets reported that an 83-year-old woman perished as an indirect result of the heavy rain. Family members indicated that she thought her interior closet unsafe in the event of a tornado, and that she wandered off just after midnight Saturday morning in search of a safer location. She sought shelter in a drainage ditch outside her home and was unable to escape when heavy rain caused the water to rise quickly. Her body was found after daybreak Saturday morning, hundreds of yards away in a nearby creek.
Lightning, Fayette
- When
- March 3, 12:37 AM EST
- Where
- Fayette County, 1.35 mi WSW of Woolsey
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.360, -84.440
The Fayette County Emergency Manager reported that lightning struck a residential structure on Osbourne Court, damaging the roof.
Thunderstorm Wind, De Kalb
- When
- March 3, 1:37 AM EST
- Where
- De Kalb County, 0.57 mi W of Toco Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 33.800, -84.280
The DeKalb County 911 Center reported that several power lines were downed on DeKalb Industrial Way and Lawrenceville Highway.
Flash Flood, Gilmer
- When
- March 3, 2:30 AM EST to 4:30 AM EST
- Where
- Gilmer County, 0.55 mi NW of Gatrell to 0.41 mi WNW of Gatrell
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.577, -84.506
A branch flowing into Fausett Creek washed out a portion of Raven Cliff Road. Debris blockage at the culvert pipe and the volume of water caused the branch to overflow the rock based road and cause significant erosion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, March 2 to 3, 201217 deaths · 187 injured · $122 million · EF3 · 83 events
- Tornadoes and Hail in Indiana, March 2, 201211 deaths · $59 million · EF4 · 24 events
- Tornadoes and Flood in Kentucky, March 2, 20124 deaths · 11 injured · $25 million · EF4 · 19 events
- Tornadoes and Hail in Ohio, March 2, 20124 deaths · 15 injured · $8.7 million · EF3 · 22 events
- Tornadoes and Hail in Tennessee, March 2, 201251 injured · $41 million · EF3 · 56 events
- Tornado and Hail in Indiana, March 2, 20123 deaths · 5 injured · $275,000 · EF3 · 4 events
- Tornadoes and Hail in Kentucky, March 2, 20122 deaths · 8 injured · $3.1 million · EF3 · 10 events
- Tornadoes and Hail in Tennessee, March 2 to 10, 201220 injured · $29 million · EF2 · 78 events
- Tornadoes and Flash Flooding in Kentucky, March 2, 20121 injured · $2.8 million · EF3 · 84 events
- Tornadoes and Flash Flooding in Georgia, March 2 to 6, 2012$977,000 · EF3 · 55 events
- Tornadoes and Hail in Alabama, March 2, 20121 death · 4 injured · EF2 · 77 events
- Tornadoes and Flash Flooding in West Virginia, March 2 to 3, 2012$2.9 million · EF3 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365186, 365188, 365183, 365175, 365184, 365176, 365177, 365178, 365185, 365181, 365189, 365190, 365179, 365180, 365191, 365182, 365187, 360327.